11 November 2011
By Umesh Isalkar
Manufacturer of paracetamolcombination products will nowhaveto print a statutory warning on the drug boxes stating ‘Taking more than the daily doseof paracetamol may cause serious liver damage or allergic reactions’.
Besides, the Drug Controller General of India (DCGI has asked the state licensing authorities (food and drug administration) not to grant fresh licenses or renewals to products with combination of paracetamol, containing more than 325 mg per tablet or capsule.
The decision of limiting acetaminophen (paracetamol) comes in the wake of the US FDA issuing a similar note on January 13,2011.
“The manufacturers marketing combination products having morethan 325 mg of paracetamol have been asked to limitthe paracetamolcontents to 325 mg,” Sanjay Patil, joint commissioner (drugs), FDA, Punesaidon Tuesday.
The validity period for renewing manufacturing licence is five years. “However, those who have recently renewed their licences will have to checktheir formulationswithin three years. Whilethosewho are newly applying for licence willhavetoseekit according to the new order. The drugs containing paracetamol as single ingredient will remain unaffected by the new order,” Patil said.
The directorate of health cervices, Central Drugs Standard Control Organisation, issued the notification a month ago. “Manufacturers of paracetamolcombination products have alsobeen askedto provide box warning indicating that ‘taking more than daily dose may cause serious liver damage or allergic reactions such as swelling of the face, mouth andthroat,difficulty in breathing, itching or rash’,” Patil said. “The decision is taken to make prescription combination pain medication containing paracetamol (acetaminophen) safer for patient use,” said Ravi Joshi, assistant commissioner (drugs),FDA,Pune.
Theorder wasissuedbased on the decision of the Drug Technical Advisory Board which agreed that as paracetamol is known to have liver toxicity in thelightof thedecision taken by theUS FDA,India also should limit the content of paracetamolto not morethan 325 mg per tablet or capsule in the combination products in a phased manner in three years.
The US agency asked the manufacturersof prescription combination products in USA tolimitthe amountof acetaminophen to 325 mg per table, citing toxicity complications and with a view to ensuring patients safety. The US FDA had also mentioned that there was no immediate danger to patientswhotakethesecombination pain medications andthey should continue to take them under healthcare providers. The risk of liver injury occurs when patients take multiple products containing acetaminophen at one time and exceed the current maximum dose of 4,000 mg within 24hours.